Virginia, 2003

Flash Flooding and Flooding in Virginia, September 23 to 24, 2003

September 23 to 24, 2003 · NWS LWX · 22 events in 19 counties and zones

During the morning of the 23rd heavy rain fell on top of already saturated ground from Hurricane Isabel which struck a few days before. This lead to widespread flooding of roads, waterways, and other low lying areas.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

During the morning of the 23rd heavy rain fell on top of already saturated ground from Hurricane Isabel which struck a few days before. This lead to widespread flooding of roads, waterways, and other low lying areas. In Loudoun County, up to 6 inches of rain fell in 4 hours. Widespread flooding was reported, especially in the Leesburg, Purcellville, Bluemont, Aldie, and Middleburg areas. Across the county, over 50 roads were affected by flooding. Lime Kiln Road, Evergreen Mills Road, and Route 15 were underwater for over 24 hours after Goose Creek surged nearly 11 feet above bankful stage. Crooked Lane Bridge off Lime Kiln Road sustained major damage to a pillar. Pavement damage and debris deposits were left behind after the flooding subsided. Twelve other roads along the creek were also closed by high water and a few sustained significant damage. Goose Creek Golf Course was also flooded and 30 golf carts were damaged. The creek rose over its 12 foot bankful stage at 5:45 AM on the 23rd, crested at 22.7 feet at 4:30 PM on the 23rd, and fell below bankful stage at 5:45 AM on the 24th. Little River flooded the Oatlands Mill area and five people had to be rescued from their homes by boat. One farmhouse along Oatlands Mills Road had water up to its second story. The community of Aldie was also cut off by Little River flooding when Route 50, Snicker Hill Road, and the historic Hibbs Bridge went underwater. The local firehouse sustained significant flood damage and St. Louis Road was completely washed away. In Leesburg, Tuscarora Creek and Town Branch overflowed into yards, basements, and parking lots. Two vans in a parking lot along Town Branch were washed downstream and residents along Shenandoah Street had to be evacuated. The Sheriff's Office administrative building was heavily damaged after the heavy rain collecting on the roof caused the ceiling to collapse. Just south of town on Route 650 (Gleedsville Road), a motorist had to be rescued after being caught in rushing Sycolin Creek flood waters. Just north of Leesburg, Route 15 was flooded by Limestone Branch. In Broad Run Farms, Broad Run overflowed after it was unable to drain into the swollen Potomac River. Young's Cliff Road was closed by high water. Beaverdam Creek near Beaverdam Reservoir also overflowed. It rushed into a nearby home and surged up the historic Hibbs Bridge. Across the county 60 basements were flooded. Rainfall totals included 5.98 inches in Leesburg, 4.4 inches in Lincoln, 4.3 inches in Hamilton, 3.59 inches in Bluemont, 3.2 inches in Ashburn, 2.95 inches in Middleburg, and 2.50 inches at Dulles International Airport. In Clarke County, flooding was reported in Shenandoah Farms along the Warren County border. In Warren County, the following roads were closed by high water: Happy Creek Road, Route 55 East, Free Land Road, Morgan Hollow Road, and Newton Road. The South Fork of the Shenandoah River rose above its flood stage of 12 feet at Front Royal at 6:15 PM on the 23rd. It crested at 13.8 feet around 11:45 PM on the 23rd and fell below flood stage at 6:45 AM on the 24th. Rainfall totals included 3.57 inches at Hogback Mountain, 3.34 inches at Chester Gap, 3.22 inches at Manassas Gap, 2.39 inches at Browntown, and 2.0 inches in Front Royal. In Fairfax County, routes 50, 193, 7, and 29 were underwater in spots. Forty five other roads were closed by flooding across the county. Rainfall totals included 3.11 inches in Annandale, 3.06 inches in Herndon, 3.0 inches in Centreville, 2.57 inches in Vienna, and 2.48 inches in Great Falls. In Alexandria, around 2 inches of rain fell. In Arlington County, 2.45 inches of rain fell at Washington Reagan National Airport. In Falls Church, around 2.5 inches of rain fell. In Fauquier County, high water was reported in Delaplane, Marshall, and Upperville. Route 50 in Upperville and Route 17 in Delaplane were under water for several hours. A total of 2.19 inches of rain was recorded in Warrenton and 2.13 inches was reported in Opal. In Rappahannock County, 4.35 inches fell in Massey's Corner and 3.15 inches of rain fell in Sperryville. The Rappahannock River at Remington rose over its flood stage of 15 feet at 5:45 PM on the 23rd. It crested at 17.9 feet at 6 AM on the 24th and fell below flood stage at 2:15 PM on the 24th. In Culpeper County, a spotter measured 2.30 inches of rain in Culpeper. In Orange County, 2.7 inches of rain was recorded in Gordonsville and 2.11 inches was recorded in Orange. In Spotsylvania County, 2.51 inches of rain fell in Fredericksburg. In Page County, rainfall totals included 4.80 inches at Big Meadows, 4.18 inches in Skyland, 3.80 inches at Rocky Branch, and 2.90 inches in Luray. Flooding damaged 8 county roads across the county, including Naked Creek Road which remained impassible for several days. In Rockingham County, 3 inches of rain fell just north of Lynwood and 2.54 inches was recorded at Swift Run. In Augusta County, the South River reached bankful in Waynesboro. Rainfall totals included 3.15 inches in Upper Sherando, 3.12 inches in Middlebrook, 2.60 inches at Spottswood, and 2.10 inches in Staunton. In Nelson County, 2.52 inches fell at Montebello Fish and 3.04 inches fell at Devils Knob.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 9:11 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 22, 9:11 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT MON SEP 22 2003

UPDATED ZONES TO CHANGE SECOND PERIOD WORDING BUT PREVIOUS FCST
REASONING STILL THE SAME.

ROSA

PREVIOUS AFD ISSUED 921 PM...

PREVIOUS FCST IN GOOD SHAPE...WILL MAKE NO CHANGES TO PREVIOUS FCST
AND WATCHES. LATEST RDR IMAGERY SHOWS MDT TO HVY PRECIP OVR NRN VA
AND NCNTRL MD ATTM. RADR MOSAIC SHOWS ANOTHER AREA OF MDT TO HVY
RAINS OVR SRN VA AND WCNTRL NC HEADING THIS WAY. HEAVIEST RAINS
LIKELY TO FALL E OF THE BLUE RIDGE OVERNIGHT BASED ON LATEST RADR
TRENDS AND MODEL GUIDANCE. FFG IN THESE AREAS ARE SOMEWHAT HIGH
AROUND 2.0INS/HR. THINK WE COULD HANDLE TONIGHTS RAIN WITHOUT MUCH
OF A PROBLEM. ALTHOUGH NOT ANTICIPATING MUCH PROBLEMS W OF THE BLUE
RIDGE WILL LEAVE FFA AS IS WHERE SOILS STILL SATURATED FROM ISABEL
RAINS AND SOME ISOLD RUNOFFS PROBLEMS CAN NOT BE RULED OUT.

ROSA

PREVIOUS AFD...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY):
...PERIOD OF HEAVY RAIN AND GUSTY SHOWERS OVERNIGHT...
...A FLOOD WATCH HAS BEEN POSTED FROM FREDERICK COUNTY MARYLAND
SOUTH TO NELSON COUNTY VIRGINIA AND WEST...

WATER VAPOR LOOP SHOWS THAT THE SOUTHERN STREAM HAS PHASED WITH THE
NORTHERN STREAM OVERNIGHT...WITH THE MIDWEST SYSTEM RAPIDLY
DEEPENING (-80 TO -110M 500MB HEIGHT FALLS OVER MIDWEST DURING THE
LAST 12HR). A STRONG DRY SLOT IS PUSHING THROUGH THE SOUTH CENTRAL
STATES...AS A POTENT 110KT 300MB JET BEGINS TO ROUND THE BASE OF THE
SLIGHTLY NEGATIVELY TILTING TROUGH. 925MB ANALYSIS SHOWS THE LOW
LEVEL COLD FRONT IS REALLY SHARPENING UP AS THE SYSTEM DEEPENS AND
ADVANCES TOWARDS THE ALREADY MOIST OHIO VALLEY. 12Z SURFACE ANALYSIS
DEPICTS A WARM FRONT EXTENDING FROM A LOW NEAR INDIANAPOLIS...ESE
TOWARDS CENTRAL VIRGINIA.

VAD WIND PROFILE AND 12Z IAD SOUNDING SHOW A MOIST SE FLOW BELOW
3KFT...WITH THE VAD WIND PROFILE SUGGESTING MOISTENING OF THE
MIDLEVELS IS CURRENTLY ONGOING.

SCATTERED CONVECTION MAY FORM THIS EVENING AHEAD OF THE COLD FRONT.
INCREASING TURBULENCE AS THE DEEPENING SYSTEM APPROACHES WILL ALLOW
FOR SOME MIXING AND POSSIBLE CONVECTION. IN ADDITION...A LOW LEVEL
BOUNDARY OVER NORTH CAROLINA IS PUNCHING NORTH AND MAY IMPACT THE
AREA AS WELL.

WITH THE RECENT ISABEL RAINS...WILL GO AHEAD AND POST A FLOOD WATCH
FOR OUR WESTERN ZONES. ONE TO TWO INCHES OF RAIN FROM THIS SYSTEM
WOULD POSE A THREAT FOR AREA STREAMS. ALSO EXPECTING GUSTY WINDS
WITH THE NARROW COLD FRONTAL RAIN BAND THAT WILL GO THOUGH
OVERNIGHT.

ONCE THE FRONT EXITS THE MID ATLANTIC EARLY TOMORROW...RESIDUAL
MOISTURE WILL DEVELOP INTO A BROKEN CU FIELD. NOTICEABLE WNW WINDS
WILL USHER IN A DRIER AIRMASS THROUGHOUT THE DAY.

A SMALL CRAFT ADVISORY WILL BE POSTED FOR THE CHESAPEAKE BAY AND
POTOMAC RIVER.

ROGOWSKI

EXTENDED...(TUESDAY NIGHT THROUGH MONDAY)...
FLOW OVER THE REGION BECOMES MORE AMPLIFIED BY 12Z THURSDAY AS
ANOTHER UPPER LOW OVER CANADA DIGS A LITTLE FURTHER SOUTH AND
TRANSLATES EAST. WEAK FRONT MOVES THROUGH LATE THURSDAY AND HIGH
PRESSURE BUILDS ACROSS THE REGION AGAIN FRIDAY. THE SURFACE HIGH
WILL BE EAST OF THE AREA FRIDAY NIGHT. THEN TROUGH OVER THE EASTERN
PART OF THE CONUS SHARPENS OVER THE WEEKEND. FLOW ALOFT SOUTHWEST
AGAIN...AND FRONT MOVES EAST OF THE AREA BY MONDAY.

WILL CARRY CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT WITH THE NEXT
FROPA. MOISTURE NOT AS DEEP AS WITH SYSTEM FOR TONIGHT...BUT ENOUGH
MOISTURE AND OMEGA TO WARRANT CHANCE POPS. EXPECT CLOUDS TO LINGER
THROUGH EARLY FRIDAY. SOME DRYING INDICATED FOR FRIDAY NIGHT AND
EARLY SATURDAY...THEN SLOW MOVING LOW PRESSURE SYSTEM MOVES ACROSS
THERE AREA. WILL CARRY A CHANCE OF SHOWER SATURDAY AND SUNDAY AHEAD
OF THE NEXT SYSTEM.

.LWX...
DC...NONE.
MD...FLOOD WATCH THROUGH 4:00 AM FOR ZONES MDZ002>004.
VA...FLOOD WATCH THROUGH 4:00 AM FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ051.
WV...FLOOD WATCH THROUGH 4:00 AM FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.
Hazardous weather outlook, Sep 22, 2:45 PM EST, 10 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT...
RAIN AND ISOLATED THUNDERSTORMS WILL MOVE OVER THE AREA TONIGHT.
SOME OF THE RAIN COULD BE LOCALLY HEAVY. A FLOOD WATCH IS IN EFFECT
IN THE MOUNTAINS AND FOOTHILLS. THERE COULD BE WIND GUSTS OF 30 TO
40 MPH IN THE HEAVIEST SHOWERS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

RDH

The radar

The Sterling radar (KLWX), 18 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 6 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Loudoun

When
September 23, 12:45 AM EST to 6:30 AM EST
Where
Loudoun County, Countywide
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Six inches of rain in 4 hours caused major flooding.

Flash Flood, Fauquier

When
September 23, 12:55 AM EST to 6:30 AM EST
Where
Fauquier County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Several roads and low lying areas were flooded.

Flash Flood, Clarke

When
September 23, 1:00 AM EST to 3:30 AM EST
Where
Clarke County, South Portion
Reported by
BROADCAST MEDIA
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Flooding was reported in Shenandoah Farms.

Flash Flood, Warren

When
September 23, 1:30 AM EST to 6:30 AM EST
Where
Warren County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Several roads were closed by high water.

Flash Flood, Page

When
September 23, 1:30 AM EST to 6:30 AM EST
Where
Page County, Countywide
Reported by
NEWSPAPER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Eight county roads were closed by flooding.

Heavy Rain, Rockingham

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Rockingham County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.512, -78.876 (the zone’s center; the record gives no point)

Heavy Rain, Augusta

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Augusta County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Heavy Rain, Staunton (C)

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Staunton (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.149, -79.060 (the zone’s center; the record gives no point)

Heavy Rain, Waynesboro (C)

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Waynesboro (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.069, -78.889 (the zone’s center; the record gives no point)

Heavy Rain, Rappahannock

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Rappahannock County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Heavy Rain, Culpeper

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Culpeper County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heavy Rain, Orange

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Orange County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Heavy Rain, Spotsylvania

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Spotsylvania County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.185, -77.656 (the zone’s center; the record gives no point)

Heavy Rain, Fairfax (C)

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Fairfax (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.846, -77.306 (the zone’s center; the record gives no point)

Heavy Rain, Alexandria (C)

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Alexandria (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.805, -77.047 (the zone’s center; the record gives no point)

Heavy Rain, Arlington

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Arlington County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.879, -77.101 (the zone’s center; the record gives no point)

Heavy Rain, Falls Church (C)

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Falls Church (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.882, -77.171 (the zone’s center; the record gives no point)

Heavy Rain, Nelson

When
September 23, 3:00 AM EST to 10:00 AM EST
Where
Nelson County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Flash Flood, Fairfax

When
September 23, 4:15 AM EST to 6:45 AM EST
Where
Fairfax County, Countywide
Reported by
NEWSPAPER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Roads were flooded.

Flood, Loudoun

When
September 23, 4:45 AM EST to September 24, 4:45 AM EST
Where
Loudoun forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Culpeper

When
September 23, 4:45 PM EST to September 24, 1:15 PM EST
Where
Culpeper forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Flood, Warren

When
September 23, 5:15 PM EST to September 24, 5:45 AM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335199, 5335200, 5335204, 5335201, 5335203, 5335205, 5335206, 5335207, 5335208, 5335209, 5335210, 5335211, 5335212, 5335213, 5335214, 5335215, 5335216, 5335217, 5335202, 5335196, 5335198, 5335197.